Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 223, NWS Memphis, TN

December 29, 2021Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 29, 2021, 5:53 PM CST for Monroe County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 5:53 PM CST (23:53 UTC)
Expired
Dec 29, 2021, 6:30 PM CST
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 12:05 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS54 KMEG 292353
SVRMEG
MSC095-300030-
/O.NEW.KMEG.SV.W.0223.211229T2353Z-211230T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
553 PM CST Wed Dec 29 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in northeastern Mississippi...

* Until 630 PM CST.

* At 552 PM CST, a severe thunderstorm was located over Prairie, or
  near Aberdeen, moving east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aberdeen, Prairie, Gattman, Binford, East Aberdeen, New Hamilton,
  Muldon, Athens and Strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

&&

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3387 8872 3388 8823 3375 8825 3374 8833
      3372 8833 3368 8837 3369 8839 3367 8842
      3368 8843 3366 8846 3366 8850 3365 8851
TIME...MOT...LOC 2352Z 251DEG 49KT 3379 8865 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 5:50 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 29, 5:50 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
550 PM CST Wed Dec 29 2021

.UPDATE...
Updated for Aviation Discussion below.

&&

.PREV DISCUSSION... /issued 306 PM CST Wed Dec 29 2021/

DISCUSSION...

Skies remain cloudy over a large portion of the Mid-South this
afternoon. The frontal boundary currently extends from northern
sections of middle Tennessee and continues into northwest
Mississippi. Temperatures continue to vary quite a bit depending
on what side of the boundary with readings in the lower 50s to mid
70s. Showers and thunderstorms are mainly along the frontal
boundary with some additional showers behind it. A tornado watch
remains in effect for roughly the southern half of the Mid-South
until 7 PM CST.

The front will continue to move southeast tonight with the rain
ending from northwest to southeast. Temperatures will remain above
normal tonight with lows Thursday morning from the mid 40s to
lower 60s. On Thursday, the boundary will lift back north bringing
another day of dry and warm weather to the region. Temperatures
will remain well above normal on Thursday with highs from the
lower 60s to mid 70s.

By late Thursday night, some additional showers are possible ahead
of the next weather event. By Friday, a large upper level low will
start to move out of the southern Rockies and into the Plains.
Showers and thunderstorms will become more numerous by the
afternoon hours. Temperatures will remain quite warm on Friday
with highs in the upper 60s to mid 70s.

By Friday night, a cold front will move toward the region.
Numerous showers and thunderstorms will develop ahead of the
front. Severe weather is possible Friday night with heavy rainfall
also a threat. The cold front will move through on Saturday with
more thunderstorms that could produce severe weather as well as
heavy rainfall.

High pressure will start to build into the region by late Saturday
night with rain ending from north to south. Much colder air will
move into the Mid-South by late Saturday night with lows in the
20s Sunday morning.

High pressure will influence the weather for the remainder of the
forecast period with dry weather expected from Sunday through next
Wednesday. Temperatures will be some 15 degrees below normal on
Sunday before returning to near normal on Tuesday and then getting
above normal next Wednesday.

ARS

&&

.AVIATION...
00Z TAFs

IFR expected to expand in the cool, moist bubble high pressure
system left in the wake of thunderstorms. Greatest IFR/LIFR
potential is expected over northeast AR after 03Z, near the
position of the surface high. HRRR appears on track in expanding
the IFR/LIFR southeast through the overnight. Improvement will
occur mid/late morning Thursday, southwesterly winds and driving
the diffuse warm front north.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 29, 3:10 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 PM CST Wed Dec 29 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-302315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
310 PM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Enhanced Risk of severe thunderstorm across the
southern half of the Mid-South this afternoon and tonight. The
main threats are damaging winds and flash flooding. Tornadoes and
hail are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is possible Saturday across
most of the Mid South.

A Slight Risk of Excessive Rainfall is in place over portions of
the Mid South Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Saturday in support of
severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Dec 29, 1:59 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
159 PM CST Wed Dec 29 2021

MSZ001-TNZ088-292030-
DeSoto MS-Shelby TN-
159 PM CST Wed Dec 29 2021

...Strong thunderstorms will impact portions of DeSoto and
southeastern Shelby Counties through 230 PM CST...

At 158 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Midtown Memphis to Eudora. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Hernando, T O Fuller State Park, Cordova, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Southeast Memphis,
Downtown Memphis, Whitehaven, Frayser and Midtown Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3491 9025 3495 9025 3496 9026 3512 9012
      3512 9009 3513 9007 3515 9007 3516 9009
      3525 9001 3511 8964 3510 8964 3477 8990
      3472 8996 3471 9003 3471 9005 3481 9020
      3486 9020 3486 9029 3487 9031
TIME...MOT...LOC 1958Z 295DEG 22KT 3515 8993 3485 9018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMW
Local storm report, Dec 29, 3:11 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      BROWNSVILLE             35.59N  89.25W
12/29/2021                   HAYWOOD            TN   AMATEUR RADIO

            MAIN STREET AT THE RAILROAD OVERPASS CLOSED DUE TO
            FLOODING.

&&
Local storm report, Dec 29, 4:00 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MILLINGTON              35.33N  89.89W
12/29/2021                   SHELBY             TN   FIRE DEPT/RESCUE

            A LARGE TREE FELL ONTO NAVY ROAD AT SINGLETON AVE.

&&
Special weather statement, Dec 29, 4:36 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
436 PM CST Wed Dec 29 2021

MSZ015-021>023-292300-
Pontotoc MS-Calhoun MS-Yalobusha MS-Chickasaw MS-
436 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northwestern
Chickasaw, southeastern Yalobusha, central Calhoun and southwestern
Pontotoc Counties through 500 PM CST...

At 435 PM CST, Doppler radar was tracking a strong thunderstorm near
Bruce, or 18 miles southeast of Water Valley, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bruce, Pittsboro, Banner, Randolph, New Houlka, Robbs, Benwood,
Bounds, Thorn, Reid, Loyd, Ellard, Pannell, Thelma, Shepherd,
Matthews, Skuna, Tyson, Retreat and Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northeastern
and northwestern Mississippi.

&&

LAT...LON 3387 8951 3387 8953 3401 8962 3416 8933
      3416 8925 3420 8925 3426 8914 3395 8898
      3385 8951
TIME...MOT...LOC 2235Z 245DEG 33KT 3397 8941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:46 PM CSTAreal Flood AdvisoryMEGChickasaw, Itawamba, Monroe3 hr
Dec 28, 10:22 PM CSTSpecial Weather StatementMEGMonroe38 min
Dec 28, 10:37 PM CSTFlash Flood WarningMEGMonroe3 hr
Dec 29, 9:00 AM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lee, Pontotoc, Yalobusha3 hr
Dec 29, 9:17 AM CSTFlash Flood WarningMEGCalhoun, Yalobusha3 hr
Dec 29, 12:14 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Lee, Pontotoc, Yalobusha3 hr
Dec 29, 1:59 PM CSTSpecial Weather StatementMEGDeSoto31 min
Dec 29, 4:36 PM CSTSpecial Weather StatementMEGCalhoun24 min
Dec 29, 4:53 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc52 min
Dec 29, 4:58 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGPrentiss, Tishomingo14 min
Dec 29, 5:02 PM CSTAreal Flood AdvisoryMEGPrentiss2 hr
Dec 29, 5:06 PM CSTTornado WarningMEGCalhoun, Chickasaw39 min
Dec 29, 5:29 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGChickasaw, Itawamba, Monroe46 min
Dec 29, 5:42 PM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.